Tab Application Banner
  • Users Online: 656
  • Home
  • Print this page
  • Email this page
Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 
REVIEW ARTICLE
Year : 2020  |  Volume : 15  |  Issue : 6  |  Page : 137-144

Statin-associated muscle disorders


1 Department of Medicine, University of Adelaide, Adelaide, SA, Australia
2 Department of Rheumatology, Royal Adelaide Hospital; Discipline of Medicine, University of Adelaide, Adelaide, SA, Australia

Correspondence Address:
Asst. Prof Vidya Limaye
Department Rheumatology, Royal Adelaide Hospital, Port Road, 5000, Adelaide, SA; University of Adelaide, North Tce, 5000, Adelaide, SA
Australia
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/injr.injr_81_20

Rights and Permissions

Statins are one of the most widely used and reputable medications worldwide, with strong evidence of mitigating cardiovascular complications and with a generally favorable safety profile. Nevertheless, statins have commonly come under scrutiny, owing to their associations with muscle disorders. Statins are known to cause a range of effects on muscles, varying from mild self-limiting symptoms to detrimental muscular necrosis. In particular, there has been emerging evidence of statin-associated necrotizing autoimmune myositis related to the presence of anti-3-hydroxy-3-methylglutaryl coenzyme A reductase (HMGCR) autoantibodies. Patients often demonstrate proximal muscle weakness and hyperCKemia, and treatment guidelines are not robust owing to the rarity of the disease. Nevertheless, literature provides evidence for use of corticosteroids, and there are emerging data supporting the incorporation of immunomodulatory agents such as methotrexate, intravenous immunoglobulin, and rituximab. In performing this review, we searched databases in PubMed and EMBASE written in English and limited to the last two decades. Keywords used included “statin,” “myositis,” “autoimmune myopathy,” “anti-HMGCR,” and “necrotising.” Articles were selected by relevance to the topic, and articles pertaining to antisignal recognition particle myopathy and other forms of myositis were excluded.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed236    
    Printed0    
    Emailed0    
    PDF Downloaded85    
    Comments [Add]    

Recommend this journal